Searching for Fatigue Source Reveals Overlooked Midrin Overuse
As you’ve likely noticed, fatigue, both physical and mental, ranks high on my list of migraine complaints. Since finding some effective preventive medications in the last year, fatigue has probably become my most debilitating — and annoying — symptom.
Though my doctors and I think the fatigue is a migraine symptom (it is far worse during a migraine attack) I’ve searched for other causes. My thyroid’s been scanned an biopsied, I’ve taken supplements after tests indicated low vitamin D and B12 levels, my internist has probed a variety of possible causes… and yet the fatigue lingers.
Then, a bright light bulb suddenly switched on. I’ve taken an average of two Midrin each day (some days none, other days four or five) for the last three years. The drug is a combination of acetaminophen (Tylenol’s active ingredient), a vasoconstrictor, and a mild sedative. Though I don’t feel sleepy when I take it, I wonder if the sedative could have an additive effect that’s left me worn out after three years of a continuous dose. (Not to mention I could have medication overuse headache, a.k.a. rebound, from daily acetaminophen.)
I am so careful with the medications that I take. I research them well and track whenever I take an abortive, but somehow the frequency with which I was taking Midrin didn’t register. I’ve been off it two weeks and both my fatigue and migraine frequency have lessened (though the roof debacle has muddied my results). I’ve taken plain acetaminophen three times each of the past two weeks, but am going to try to go without it completely this week.
The number of different migraine triggers, the possible effects of medications on migraine frequency and severity, and the variety of symptoms that can be present during a migraine make for a complicated juggling act. I never intended to join this circus.